To the Editor.—
Sulindac (Clinoril) is a nonsteroidal anti-inflammatory drug used for the treatment of arthritic disorders. Several reports of adverse reactions, such as marrow aplasia,1 hepatotoxicity,2 and hypersensitivity,3,4 have been noted. We report a case of hypersensitivity, manifested primarily by an acute febrile reaction that mimicked an infectious process.
Report of a Case.—
A 52-year-old man had a history of mitral commissurotomy and implantation of a demand pacemaker six months ago. He was admitted to St Francis Hospital, Trenton, NJ, with a ten-day history of fever, chills, and malaise. The patient appeared acutely ill, febrile (40.3 °C), and hypotensive (blood pressure, 90/70 mm Hg). There was nail and lip cyanosis. Cardiovascular examination revealed a grade 3/6 pansystolic murmur at the apex. The initial impression was of bacterial endocarditis, and after appropriate blood cultures, therapy was started with penicillin and streptomycin. He became afebrile within 36 hours.